California, 2004

Flash Flood in California, March 2, 2004

March 2, 2004 · NWS SGX · 1 event in 1 county or zone

County Road S-22 flooded between Rio Borrego eastward to the Salton Sea (across NW corner of Imperial County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

County Road S-22 flooded between Rio Borrego eastward to the Salton Sea (across NW corner of Imperial County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 2, 3:30 AM PST, 9 hours 10 minutes earlier.

Area forecast discussion, Mar 2, 3:30 AM PST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
330 AM PST TUE MAR 2 2004

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE
SOUTHEAST THROUGH THE AREA TODAY WITH SHOWERS AND THUNDERSTORMS ALONG
WITH MOUNTAIN SNOW...BEFORE TAPERING OFF OVERNIGHT.  WARMING
CONDITIONS ARE EXPECTED ON WEDNESDAY AND WILL CONTINUE THROUGH FRIDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES.

THE STORM IS PRETTY MUCH ON TRACK.  THE FRONTAL BAND HAS PASSED THE
FORECAST OFFICE AND WILL SLOWLY MOVE THROUGH THE REMAINDER OF THE
FORECAST AREA THROUGH ABOUT SUNRISE WITH LOCALLY HEAVY RAIN.

THE COLD AIR ALOFT WILL BE OVER THE AREA DURING THE DAYTIME
HOURS...AND SOME LOCALLY VERY HEAVY AMOUNTS SHOULD FALL IN SOME OF THE
HEAVIER SHOWERS AS THE CONVECTION INCREASES. THUS THE FLASH FLOOD
WATCH WILL STAND. THE SNOW LEVEL SHOULD BEGIN TO LOWER AS THE LOW
SETTLES OVER THE AREA AND THE SNOW ADVISORY WILL CONTINUE. AT THE
LOWER ELEVATIONS THERE SHOULD BE INCREASING REPORTS OF SMALL
HAIL...POSSIBLY ACCUMULATING IN SOME AREAS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...SEE LAXFLSSGX.
SNOW ADVISORY...SEE LAXWSWSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

&&

SMALL
Hazardous weather outlook, Mar 2, 6:00 AM PST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST TUE MAR 2 2004

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST TUE MAR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... THIS AFTERNOON THROUGH TONIGHT

...A FLASH FLOOD WATCH IS CURRENTLY IN EFFECT UNTIL 2 PM TODAY FOR
THE BURN AREAS OF THE INLAND EMPIRE AND SAN DIEGO COUNTY...AND THE
BURN AREAS OF THE SAN DIEGO AND SAN BERNARDINO COUNTY MOUNTAINS
BELOW 4000 FEET...

...SNOW ADVISORY FOR THE MOUNTAINS IN SAN BERNARDINO...RIVERSIDE...
AND SAN DIEGO COUNTIES ABOVE 4000 FEET UNTIL 2 PM TODAY...

A COLD PACIFIC STORM WILL BRING SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS. THE THUNDERSTORMS MAY CONTAIN HAIL...GUSTY WINDS...OR
FUNNEL CLOUDS. WATERSPOUTS ARE POSSIBLE ACROSS THE COASTAL WATERS.
FLASH FLOODING AND MUDSLIDES ARE POSSIBLE WITH HEAVIER SHOWERS OR
THUNDERSTORMS IN THE BURN AREAS.

THE STORM WILL ALSO BRING LOW SNOW LEVELS TO THE MOUNTAINS. SNOW
LEVELS WILL LOWER TO AROUND 4000 FEET...WITH LOCAL SNOW
ACCUMULATIONS OF 4 TO 8 INCHES.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL BE NEEDED FROM THE PRESENT TIME THROUGH
MID AFTERNOON.

SMALL

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
March 2, 12:40 PM PST to 2:00 PM PST
Where
San Diego County, 8 mi E of Borrego Spgs
Property damage
$10,000
Reported by
PARK/FOREST SERVICE
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393394.